Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 4, 2018, 2:13 PM CST for 17 counties in Kansas. It took effect at Mar 5, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2018, 2:13 PM CST (20:13 UTC)
- In effect from
- Mar 5, 2018, 12:00 PM CST
- Expired
- Mar 5, 2018, 7:57 PM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085 WWUS83 KTOP 042013 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 213 PM CST Sun Mar 4 2018 KSZ008-009-020>023-034>039-054-055-058-051100- /O.UPG.KTOP.FW.A.0001.180305T1800Z-180306T0200Z/ /O.NEW.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 213 PM CST Sun Mar 4 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST MONDAY FOR STRONG WINDS...LOW RH AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, AND 058... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is an area generally along and west of a line from Burlington to Topeka to Washington. * WIND...Sustained 20-30 mph with gusts 35-40 mph. * HUMIDITY...Falling to 17-24%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
635 WWUS83 KTOP 050433 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1033 PM CST Sun Mar 4 2018 KSZ008-009-020>023-034>039-054-055-058-051245- /O.CON.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 1033 PM CST Sun Mar 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CST MONDAY FOR STRONG WINDS, LOW RH, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, AND 058... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is an area generally along and west of a line from Burlington to Topeka to Washington. * WIND...Sustained 20-30 mph with gusts 35-40 mph. * HUMIDITY...Falling to 17-24%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KDS
088 WWUS83 KTOP 050930 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 330 AM CST Mon Mar 5 2018 KSZ056-059-051800- /O.EXA.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/ Franklin-Anderson- 330 AM CST Mon Mar 5 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 056 AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CST this evening. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is an area generally along and west of a line from Burlington to Topeka to Washington. * WIND...Sustained 25 to 35 MPH with gusts of 35 to 45 MPH. * HUMIDITY...Falling to 17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008-009-020>023-034>039-054-055-058-051800- /O.CON.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey- 330 AM CST Mon Mar 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, AND 058... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is an area generally along and west of a line from Burlington to Topeka to Washington. * WIND...Sustained 20 to 30 MPH with gusts 35 to 45 MPH. * HUMIDITY...Falling to 17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
350 WWUS83 KTOP 051805 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1205 PM CST Mon Mar 5 2018 KSZ008-009-020>023-034>039-054>056-058-059-060200- /O.CON.KTOP.FW.W.0005.000000T0000Z-180306T0200Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Franklin- Coffey-Anderson- 1205 PM CST Mon Mar 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 056 AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is an area generally along and west of a line from Burlington to Topeka to Washington. * WIND...Sustained 25 to 35 MPH with gusts of 35 to 45 MPH. * HUMIDITY...Falling to 17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
167 WWUS83 KTOP 060157 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 757 PM CST Mon Mar 5 2018 KSZ008-009-020>023-034>039-054>056-058-059-060300- /O.CAN.KTOP.FW.W.0005.000000T0000Z-180306T0200Z/ Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Franklin- Coffey-Anderson- 757 PM CST Mon Mar 5 2018 ...RED FLAG WARNING WILL EXPIRE FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, 056, 058, AND 059... Wind gusts will gradually diminish tonight and humidity values will begin to rise this evening. Therefore, the red flag warning warning will be allowed to expire at 8 pm. However, very high fire danger will persist overnight through the day on Tuesday. Northwest winds will increase rapidly Tuesday morning with gusts in excess of 40 mph expected through the day. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:52 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 4, 11:52 AM CST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1152 AM CST Sun Mar 4 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 225 AM CST Sun Mar 4 2018 Upper ridge axis was exiting eastern Kansas early this morning as the large upper trough works its way into the Great Basin. Cloud cover slowly becoming more prevalent as stratus develop northeast under the elevated mixed layer. Dewpoints however remain somewhat limited despite a third day of gusty south to southeast winds thanks to the expansive ridge to the east. Still expect a slow increase in precip chances from today into this evening as the upper trough crosses the Rockies late in the day and enters the northern Plains tonight. Models agree in steady increase in moisture under the EML and could see some patchy drizzle or perhaps a few showers develop during the daytime. Highs still look several degrees cooler with the increased cloud but winds will again be strong from the south to southeast. Expect at least somewhat of a precip increase tonight as strong height falls occur, though Pacific cold front moving through ahead of best falls should limit its coverage and intensity. Have kept thunder mention through much of the night but window of opportunity for deep convection is becoming more limited in recent runs. Still can't rule out a few strong storms in the evening to early morning hours with strong sheer and decent lapse rates aloft. .LONG TERM...(Monday through Saturday) Issued at 225 AM CST Sun Mar 4 2018 Windy conditions Monday and Tuesday...with dry air and dry fuels bringing fire danger concerns. The front associated with the upper low dropping into the plains sweeps across the forecast area by around sunrise on Monday morning. In its wake comes a significant increase and directional shift in winds from the west northwest, starting out the morning in the 15 to 20 mph range and ramping up to the 20-30 mph range by afternoon. Gust speeds appear to be 30-35 by mid morning and then 30 to 40+ by afternoon. As dewpoints tank into the teens, RH values also fall into the 18-24% range across much of the western and central counties in the forecast area. Will therefore post a Fire Weather Watch, and have extended a few hours into the evening hours as mixing may keep boundary layer windy and dry longer than usual. Not much reduction in the sustained winds in the overnight hours Monday night into Tuesday, with the gusts right back in play by Tuesday morning. Would not be surprised to see gusts near 50mph out west when the boundary layer initially mixes into the stronger gusts at the top of the mixed layer, and considering the increasing surface gradient on the back side of the low that continues to sink to the southeast. With temperatures about 10F cooler than on Monday, the RH factor for fire danger rises back toward the 30% range and even higher in the northeast, but the strength of the winds and the gust potential will keep fire danger very high. Will need to consult with fire and fuels partners about red flag potential for Tuesday. Winds start to come down Tuesday evening into the overnight hours. Wednesday the surface high moves over eastern Kansas, bringing lighter winds and cooler highs in the 40s. As the high shifts east and southerly winds and warm advection return, highs Thursday rise back into the 50s. Pattern beyond Thursday varies in the extended models, although both EC and GFS initially have warmer temperatures before bringing some kind of a front into the state for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1152 AM CST Sun Mar 4 2018 A combination of VFR and MVFR cigs are expected through 02Z with a transition of mvfr cigs through 12Z. Scattered shra and isold TSRA are expected from 02Z to 12Z. Southeast to south winds around 16kts with gusts to 27 kts are expected for much of the period until a frontal boundary moves through between 10Z and 12Z Monday. VFR expected after 11Z or 12Z. && .FIRE WEATHER... Issued at 225 AM CST Sun Mar 4 2018 As discussed above, very strong winds are the primary concern for Monday and Tuesday. While RH values are lower on Monday, the winds and gust potential may be higher on Tuesday. Despite higher RH values on Tuesday, this will likely remain a day for fire danger concerns. For Monday will be issuing a fire weather watch for the western and central counties given higher certainty for extreme fire conditions and behavior. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ008-009-020>023-034>039-054-055-058. && SHORT TERM...65 LONG TERM...67 AVIATION...53 FIRE WEATHER...67/65
Hazardous weather outlook, Mar 4, 5:42 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 542 AM CST Sun Mar 4 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-051145- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 542 AM CST Sun Mar 4 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are possible tonight. A few of the storms could be strong and bring strong gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong front brings windy conditions and low relative humidity levels to the area Monday. A Fire Weather Watch has been issued for portions of the area. Windy conditions continue Monday night through Tuesday, with sustained winds of 20 to 30 MPH and daytime gusts of 30 to 45 MPH possible. This will continue to exacerbate fire weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:13 AM CST | Fire Weather Watch | TOP | Clay, Cloud, Coffey, Dickinson, Geary, Lyon and 9 more | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.